I have been suffering from atopic eczema (dermatitis) for about 35 years. This debilitating condition has so affected me that I divide my life into 2 parts. The period before eczema, and the period after the start of eczema. Up to the age of 21, I was ‘only’ suffering from asthma and perennial rhinitis. The asthma wasn’t as bad as the rhinitis. The asthma attacks happened once a month on average, but the runny nose and sneezing was a daily occurrence. Apart from this as well as being puny because of the long term steroid treatments, I had a relatively normal life. I attended school until university where I dropped.
Anyway, at the age of 21 and not long after a family tragedy, the onset of eczema signalled a downward spiral into ill health. At the same time or just before (I am not sure), I experienced abdominal pain. I would have a localised acute pain on the side of the abdomen that necessitated a visit to the local surgery or hospital A&E to get a painkiller injection. I believe it was then diagnosed as renal colic. Whether there is a cause and effect connection between these two symptoms, I cannot tell for sure.
At the beginning I remember contracting athlete’s foot on my left foot only. I started treating it with medical ointments and when these failed I tried traditional medicine like henna. After a while I started scratching behind my knees and then my elbows. The scratching led to more itching and vice versa, and before long the rash started to spread to other parts of my body. I didn’t realise yet it was the dreaded eczema my father had years before. When it reached my neck and scalp, I consulted a dermatologist who officially told me I had eczema. He immediately prescribed a course of corticosteroids in tablets form and topical creams. After a couple of weeks my skin cleared and that was the end of a sorry episode. Or so I thought. Soon after I stopped the steroids, the rash came back with a vengeance. I returned to the same doctor who gave me another course of steroids. My rash calmed down but came back not long after the end of the treatment. The same thing would happen all over again and by this time my entire body including my face was affected. I happened to be talking to a friend of mine who was then at medical school and he educated me on the side effects of corticosteroids. Like antibiotics they should only be given for a short period of time to bring inflammation down. The discussion reminded me of the tablets my childhood doctor and my father were giving me on a consistent basis (see my post ‘A family history of allergies’).
Some doctors like to give steroids in tablet form or even injections because they seem to work straight away. Responsible doctors would only give steroids occasionally, when there is an exasperation, while treating the underlying condition with less potent and potentially harmful medicine if used on a long term basis. In my experience, whenever I had a flare up and asked my GP for a steroid jab he would say: “The injection will calm the inflammation down but the condition will bounce back”. Accordingly I am very reluctant to use corticosteroids in oral or injection forms although I am using them in topical form (creams). I mainly apply on my face and body hydrocortisone (mild steroid) which I dilute in a moisturising cream. When I have an eruption I use bethametasone (potent steroid) diluted with an emollient only on my body. The bottom line for me is, the less steroid, the better.
Over the years I have tried many a treatment to alleviate my condition. I will address the conventional and the alternative as well as the traditional remedies I attempted with more or less success in separate posts.
If you liked this post, please share it by clicking the social media buttons at the top or bottom of this article and leave a comment below. Thank you.